QuestionDear Skin Doctor, I have been having these faint, whitish patches on my beard area for the past 2 months. They do not ache or bother me but my girlfriend says I should have them checked out. What could it be?
AnswerThis is a fungal skin infection known as Tinea Versicolor which is caused by Malassezia furfur.
Tinea Versicolor TreatmentThe treatment of Tinea versicolor involves:
1. Using shampoos that contain selenium sulphide like the Candid TV shampoo which also contains the antifungal clotrimazole. This shampoo should be applied to the area and washed of after 5 to 15 minutes to give it time to work on the fungi. It can be used daily for a week.
2. Using shampoos that contain zinc pyrithione like the Ketoplus shampoo which also contains the antifungal ketoconazole. If these measures do not work, you will need to consult your doctor to get a prescription of:
3. Antifungal creams like clotrimazole and ketoconazole.
4. Antifungal tablets like ketoconazole and fluconazole can also be prescribed to treat recalcitrant cases of Tinea versicolor.
Please note that after finishing the dose of your antifungal medication it may take 4 to 12 weeks for your normal skin color to be restored.
In addition, since the Tinea versicolor fungi normally lives on the skin and it is common in hot, humid climates like those found in Kenya, it is bound to recur. To prevent recurrence you can use the antifungal shampoos once a week to keep its population under control.